Alert archive / Maine / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 96, NWS Caribou, ME

August 7, 2006Penobscot County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 7, 2006, 9:53 PM EDT for Penobscot County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2006, 9:53 PM EDT (01:53 UTC)
Expired
Aug 7, 2006, 10:30 PM EDT
In force
37 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Penobscot County, ME

The radar

The Caribou radar (KCBW), 97 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 4:34 PM EDTSevere Thunderstorm WatchSPC6 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 4:39 PM EDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 7, 4:39 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
439 PM EDT MON AUG 7 2006

.SYNOPSIS....
A COLD FRONT WILL APPROACH THE REGION FROM THE WEST THIS EVENING AND
THEN CROSS THE REGION LATER TONIGHT. THE FRONT WILL CLEAR THE
COAST EARLY TUESDAY FOLLOWED BY HIGH PRESSURE TUESDAY EVENING INTO
WEDNESDAY. ANOTHER COLD FRONT WILL MOVE ACROSS THE REGION LATE
WEDNESDAY NIGHT INTO THURSDAY.

&&

.UPDATED /REST OF TONIGHT/...
WE WILL BE UPDATING GRIDS/ZFP FOR SVR TSTM WATCH 689 UNTIL 03Z FOR
EVERYONE EXCEPT FOR HANCOCK & WASHINGTON COUNTIES. ONSHORE FLOW
FROM COOLER GULF OF MAINE WATERS SHOULD KEEP THEM MORE STABLE.
CONVECTION GETTING STARTED ACROSS NRN & CNTL AREAS.

&&

.MARINE...
NO CHGS MADE.

&&

.PREVIOUS DISCUSSION...

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON OVER NORTHWEST MAINE IN
PRE-FRONTAL TROUGH. GFS INDICATING TROUGH TO PRODUCE THUNDERSTORMS
THIS AFTERNOON...THEN ACTIVITY WITH THE COLD FRONT LATER THIS
EVENING AND THEN POSSIBLE SHOWERS LATE TONIGHT AS UPPER TROUGH
MOVES THROUGH THE STATE. SPC STILL INDICATING A SLIGHT RISK OF
SEVERE THUNDERSTORMS THIS EVENING WITH DEW-POINTS INTO THE
60S...CAPE VALUES AROUND 1000 J/KG WITH DECENT UNI-DIRECTIONAL
FLOW. WILL NOT MAKE ANY CHANGES TO TONIGHTS GRIDS FROM THIS
MORNING AND KEEP CURRENT WORDING FOR GUSTY WINDS...HAIL...AND
HEAVY DOWNPOURS. FRONT MOVES OFF THE COAST LATE TONIGHT BUT AS
MENTION EARLIER UPPER TROUGH MAY PRODUCE SCATTERED SHOWERS ACROSS
MAINLY NORTHERN SECTIONS.

HIGH PRESSURE BUILDS ACROSS THE REGION ON TUESDAY WITH PARTLY
CLOUDY SKIES AND LESS HUMID AIR. HIGH PRESSURE WILL MOVE SOUTH OF
NEW ENGLAND TUESDAY NIGHT WITH CLEAR SKIES AND LIGHT WINDS AND
COOL TEMPERATURES. HIGH PRESSURE THEN MOVES SOUTHEAST OF THE STATE
WEDNESDAY WITH INCREASING CLOUDS IN THE AFTERNOON AS NEXT COLD
FRONT APPROACHES FROM THE NORTHWEST.

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...

USED THE GFS STRAIGHT INTO 12Z FRIDAY & THEN INCORPORATED HPC
GRIDS BEYOND THAT TIME FRAME.

NEXT WX SYSTEM PROGGED TO MOVE ACROSS THE CWA LATE WEDNESDAY NIGHT
INTO THURSDAY AS FRONTAL BOUNDARY SLIDES ON THROUGH. HEAVIEST QPF
WILL BE ACROSS NRN & CNTL AREAS. FRONT CLEARS THE COAST LATE
THURSDAY W/DECENT SHOT OF CAA. THICKNESSES SHOWN BY THE GFS TO GO
DOWN TO 543 BY 12Z FRIDAY. WE COULD BE LOOKING AT SOME OF COLDEST
READINGS THUS FAR THIS SUMMER SEASON ESP ACROSS FAR NRN AREAS
INCLUDING THE VLYS. ON CAVEAT WILL BE THE NLY GRADIENT WHICH COULD
LEAD TO KEEPING THE BLYR MIXED TO PREVENT DECOUPLING OF THE WINDS.
LOWERED PREV MINS GRIDS BY A CATEGORY FOR THURSDAY NIGHT TO TAKE
THIS INTO ACCOUNT. THEREFORE...LOWER/MIDS 40S FAR N& NWRN AREAS.
COOLER DAY ON FRIDAY W/MIX CLOUDS & SUN AS UPPER TROF REMAINS
OVER THE CWA. KEPT MENTION OF A SHOWER IN THERE FOR FRIDAY MAINLY
ACROSS NRN & ERN AREAS DUE TO PROXIMITY OF THE TROF AXIS.

BOTH THE ECMWF & THE GFS CLOSE THE UPPER LOW OFF OVER GASPE
PENINSULA W/SERIES OF DISTURBANCES MOVING DOWN ACROSS THE CWA IN
NW FLOW. DRIED THINGS OUT BRIEFLY LATE FRIDAY INTO SATURDAY & THEN
RETURNED W/A MENTION OF SHOWERS FOR LATE IN THE WEEKEND
W/ATMOSPHERE UNSETTLED.

&&

.AVIATION...
PRIMARILY A MIXTURE OF MVFR AND VFR CEILINGS THROUGH THIS EVENING WITH
SOUTHERLY MOIST FLOW AND POSSIBLE SHOWERS AND THUNDERSTORMS.
MODELS CONTINUE TO HINT AT MVFR/IFR CEILINGS AT KHUL AND KBGR LATE
TONIGHT AS WELL.

&&

MARINE...
SOUTHERLY FLOW IN ADVANCE OF FRONT HAS CREATED SCA WINDS AND SEAS
ACROSS THE WATERS THIS AFTERNOON. EXPECT SCA CONDITIONS TO
CONTINUE TONIGHT AND THEN AFTER FRONTAL PASSAGE EARLY TUESDAY
EXPECT SEAS AND WINDS TO DROP BELOW SCA LEVELS.
LONG TERM: NO HEADLINES ANTICIPATED. SWLY FLOW AHEAD OF APCHG
COLD FRONT ON THU WILL PUSH WINDS TO 15- 20 KTS & A BRIEF SURGE TO
20 KTS W/NW WINDS LATER FRI AS CAA SWEEPS ON THRU & THEN GRADIENT
SETTLES DOWN BY FRI NIGHT INTO SAT.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ050 UNTIL 6 AM TUESDAY.

&&

.UPDATE...JAH/FOSTER
.SHORT TERM/MARINE...FOSTER
.LONG TERM/MARINE...JAH
.AVIATION..FOSTER/JAH
Hazardous weather outlook, Aug 7, 5:40 PM EDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
540 PM EDT MON AUG 7 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-082145-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
540 PM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TONIGHT

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED SEVERE
THUNDERSTORM WATCH 689 FOR AROOSTOOK...PISCATAQUIS...PENOBSCOT
AND NORTHERN SOMERSET COUNTIES UNTIL 11 PM EDT.

THUNDERSTORMS THIS EVENING COULD REACH SEVERE LIMITS WITH THE
MAIN SEVERE WEATHER THREATS BEING DAMAGING WINDS IN EXCESS OF 60
MPH AND LARGE HAIL. THERE IS THE POSSIBILITY THAT AN ISOLATED
TORNADO COULD SPAWN FROM A SEVERE THUNDERSTORM.

A COLD FRONT WILL MOVE THROUGH THE REGION LATER IN THE EVENING
WITH MUCH OF THE THUNDERSTORM ACTIVITY PASSING EAST OF THE WATCH
AREA AFTER 11 PM EDT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT IS FORECAST TO MOVE ACROSS THE AREA LATER
WEDNESDAY NIGHT AND EARLY THURSDAY WITH YET ANOTHER CHANCE FOR
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND AMATEUR RADIO OPERATORS ARE URGED TO RELAY
ANY SEVERE WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN
CARIBOU.

HEWITT

In the hours before

Special weather statement, Aug 7, 5:53 PM EDT, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
553 PM EDT MON AUG 7 2006

MEZ003>005-010-072300-
PISCATAQUIS...SOMERSET AND PENOBSCOT COUNTIES...
553 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PISCATAQUIS...NORTHERN SOMERSET
AND PENOBSCOT COUNTIES...

AT 550 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE STORMS WERE MOVING EAST AT
35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 700 PM EDT INCLUDE...
    TAMWAY...             CHAMBERLAIN LAKE...   CHURCHILL DAM...
    RIPOGENUS...          TELOS LAKE...         BAXTER ST PARK...
    MOUNT KATAHDIN...     MILLINOCKET...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4651 6995 4606 7013 4526 6955 4565 6853 4624 6874 4653 6904

NORCROSS
Special weather statement, Aug 7, 6:45 PM EDT, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
645 PM EDT MON AUG 7 2006

MEZ002-072330-

AROOSTOOK COUNTY...

645 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 643 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 6 MILES SOUTHWEST OF FORT FAIRFIELD. THE STORM WAS MOVING
EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 730 PM EDT INCLUDE...
    FORT FAIRFIELD...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4682 6797 4663 6796 4664 6756 4685 6758

FOSTER
Special weather statement, Aug 7, 6:48 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
648 PM EDT MON AUG 7 2006

MEZ001-002-072330-

AROOSTOOK COUNTY...

648 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...

AT 647 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
GUSTY WINDS 13 MILES WEST OF VAN BUREN. THE STORM WAS MOVING EAST AT
30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 730 PM EDT INCLUDE...
    VAN BUREN...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 35 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4731 6831 4713 6830 4713 6755 4737 6757

FOSTER
Local storm report, Aug 7, 8:22 PM EDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
822 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     LINCOLN                 45.36N 68.51W
08/07/2006                   PENOBSCOT          ME   LAW ENFORCEMENT

            REPORTED SEVERAL TREES AND POWER LINES DOWN

&&

DKW
Special weather statement, Aug 7, 8:50 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
850 PM EDT MON AUG 7 2006

MEZ010-011-015>017-031-032-080200-
PENOBSCOT...WASHINGTON...PISCATAQUIS AND HANCOCK COUNTIES...
850 PM EDT MON AUG 7 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...WASHINGTON...
PISCATAQUIS AND HANCOCK COUNTIES...

AT 845 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS ACROSS THE REGION. THE STORMS WERE MOVING EAST AT
35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 1000 PM EDT INCLUDE...
    SPRINGFIELD...        GRAND LAKE STREAM...     BANGOR...
    TOPSFIELD...          PRINCETON...             NEWPORT...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    PEA SIZE HAIL...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...5 TO 10 STRIKES PER MINUTE...

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4523 6942 4462 6919 4521 6747 4564 6779 4547 6954

NORCROSS
Local storm report, Aug 7, 9:38 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
938 PM EDT MON AUG 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     TSTM WND DMG     HOWLAND                 45.24N 68.66W
08/07/2006                   PENOBSCOT          ME   LAW ENFORCEMENT

            STATE ROUTE 6 CLOSED DUE TO NUMEROUS TREES DOWN BETWEEN
            HOWLAND AND LEE

&&

DKW

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:50 PM EDTSpecial Weather StatementCARPenobscot70 min
Aug 7, 10:06 PM EDTSpecial Weather StatementCAR39 min
Aug 7, 10:46 PM EDTSpecial Weather StatementCARPenobscot, Washington59 min
Aug 7, 11:40 PM EDTSpecial Weather StatementCARWashington65 min
Aug 8, 12:12 AM EDTSevere Thunderstorm WarningCARWashington25 min

Nearby

Severe Thunderstorm Warnings in Maine, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.